Author(s): Cohen PA, Ernst E
Abstract Share this page
Abstract Many patients use herbal supplements to treat chronic cardiovascular conditions and often combine herbal ingredients with cardiovascular medications. However, physicians do not reliably elicit a history of herbal use from their patients and may overlook herbal supplements' adverse effects. Although often considered harmless by patients, herbal supplements may cause adverse cardiovascular effects from an herbal ingredient, a contaminant, or an herb-drug interaction. Herbal stimulants, including bitter orange, ephedra, caffeine, guarana, maté, kola, areca, lobelia, khat, and others are the most common category of herbal therapies to cause cardiovascular effects. However, dozens of other herbal ingredients have also been linked to adverse cardiovascular events. In addition to listed ingredients, herbal supplements may become contaminated at a number of stages during production. Pesticides, heavy metals, bacteria, and pharmaceutical agents have been detected in herbal supplements. Supposedly "herbal" products that are adulterated with prescription anorectics, antidepressants, diuretics, phosphodiesterase-5 inhibitors along with other medications have been identified throughout Europe, North America, and Asia. All of these adulterants have potential cardiovascular effects. Herbal interactions with a variety of cardiovascular medications may also lead to adverse events. Herbal ingredients may cause pharmacokinetic as well as pharmacodynamic herb-drug interactions. We review clinically relevant patterns of adverse cardiovascular reactions to herbal supplements, and we provide resources and recommendations for practicing cardiologists evaluating patients with suspected herbal adverse effects.
This article was published in Cardiovasc Ther
and referenced in Journal of Forensic Biomechanics